Alert archive / Arkansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 415, NWS Memphis, TN

December 27, 20085 counties in Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Dec 27, 2008, 5:30 PM CST for 5 counties in Arkansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 27, 2008, 5:30 PM CST (23:30 UTC)
Expired
Dec 27, 2008, 6:15 PM CST
In force
45 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Craighead County, AR, Crittenden County, AR, Cross County, AR, Mississippi County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 59 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 27, 1:52 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 503 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
503 m²/s²
0-3 km storm-relative helicity
582 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 27, 1:26 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Dec 27, 1:26 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
126 PM CST SAT DEC 27 2008

.DISCUSSION...

A COLD FRONT CONTINUES TO MOVE ACROSS WESTERN ARKANSAS THIS
AFTERNOON. A LINE OF THUNDERSTORMS EXTENDS FROM NORTH-CENTRAL
ILLINOIS TO EAST TEXAS. HAVE BEEN IMPRESSED BY THE SUSTAINED WINDS
ACROSS THE MIDSOUTH AS WELL AS MAX TEMPS AND HIGH DEW POINTS GIVEN
THE END OF DECEMBER.

ONLY MINOR CHANGES TO ONGOING FORECAST THROUGH NEXT WEEKEND. THE
LINE OF STORMS TO OUR WEST WILL BEGIN TO ENTER THE FORECAST AREA
SHORTLY AFTER 3 PM...AND CONTINUE ITS EASTWARD PROGRESSION. WIND
DAMAGE REPORTS OCCURRING OVER WESTERN ARKANSAS AND SOUTHWEST
MISSOURI AS WELL AS OVER AREAS SURROUNDING ST. LOUIS. THREATS FOR
DAMAGING WINDS WILL STILL BE POSSIBLE OVER MUCH OF THE MIDSOUTH.

THE FRONT WILL MOVE INTO MISSISSIPPI AND ALABAMA OVERNIGHT. A FEW
LINGERING SHOWERS WILL BE POSSIBLE EARLY TOMORROW OVER
SOUTHEASTERN PARTS OF THE FORECAST AREA BEFORE CLEARING. EXPECT
TEMPERATURES TO BECOME NEAR NORMAL AFTER THE FRONT PASSES.

TRANQUIL WEATHER WILL PERSIST THROUGH MUCH OF NEXT WEEK. ANOTHER
FRONTAL PASSAGE WILL OCCUR TUESDAY NIGHT BUT LOW LEVEL MOISTURE
WILL BE LACKING. THUS NO PRECIPITATION IS EXPECTED WITH THIS
FRONT.

RAIN CHANCES WILL REMAIN IN THE FORECAST FOR FRIDAY INTO SATURDAY
AHEAD OF YET ANOTHER COLD FRONT TO START OFF NEXT WEEKEND.

AC

&&

.AVIATION...
18Z TAFS

SOUTHERLY WINDS WILL CONTINUE STRONG AND GUSTY THIS AFTERNOON.
FROPA...MEM 02-04JBR 23-01MKL 03-05TUP 04-06. SCT CELLS TO
DEVELOP AHEAD OF FRONT INTO +TSRA...SOME SEVERE. FRONT TO
PRODUCE WIND STORMS...POSSIBLE TORS. HOUR OR TWO OF RAIN AFTER
FRONTAL PASSAGE...THEN SKIES CLEAR OUT.  LEFT WITH NORTHWEST
WINDS AND COOLER TEMPS. AVN INTERESTS WILL HAVE TO WATCH AND
PLAN CAREFULLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  43  55  36  61 / 100  10   0   0
MKL  41  52  30  56 / 100  10   0   0
JBR  35  49  32  55 /  70  10   0   0
TUP  45  56  34  58 / 100  10   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Dec 27, 10:14 AM CST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1014 AM CST SAT DEC 27 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281815-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1014 AM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL. THE MODERATE RISK IS ROUGHLY
ALONG AND NORTH OF A HAYTI TO BLYTHEVILLE TO JONESBORO LINE.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS FOR MUCH OF WEST
TENNESSEE...NORTH MISSISSIPPI AND THE REMAINDER OF EAST ARKANSAS.
THE SLIGHT RISK AREA IS ALONG AND WEST OF A LEXINGTON TO SELMER TO
PONTOTOC TO PITTSBORO LINE.

SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT AREAS WEST OF THE
MISSISSIPPI RIVER BY 5 PM. THE LINE OF STORMS WILL THEN SPREAD
INTO NORTH MISSISSIPPI AND WEST TENNESSEE. DAMAGING WINDS WILL BE THE
PRIMARY HAZARD AS A SQUALL LINE DEVELOPS ALONG A SURFACE COLD
FRONT. ISOLATED TORNADOES ARE ALSO POSSIBLE.

A WIND ADVISORY IS IN EFFECT ACROSS THE ENTIRE MID SOUTH UNTIL
MIDNIGHT. SOUTH WINDS WILL PERSIST AT 20 TO 30 MPH WITH GUSTS TO
40 MPH IN THE WESTERN HALF OF THE MIDSOUTH AND BY MIDDAY ACROSS THE
EASTERN HALF.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Dec 27, 3:19 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
319 PM CST SAT DEC 27 2008

ARZ008-017-272200-
RANDOLPH AR-LAWRENCE AR-
319 PM CST SAT DEC 27 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 24 MILES NORTH OF DALTON TO 14 MILES NORTHWEST OF
STRAWBERRY AT 319 PM CST...MOVING EAST AT 45 MPH.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
BLACK ROCK...HOXIE...LAKE CHARLES STATE PARK...POCAHONTAS AND WALNUT
RIDGE...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 400 PM CST.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Local storm report, Dec 27, 4:21 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
421 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     NON-TSTM WND DMG OLIVE BRANCH            34.95N 89.83W
12/27/2008                   DESOTO             MS   EMERGENCY MNGR

            WIND GUSTS TO NEAR 45 MPH HAVE CAUSED POWER OUTAGES
            ACROSS DE SOTO COUNTY.

0408 PM     TSTM WND DMG     MAYNARD                 36.42N 90.90W
12/27/2008                   RANDOLPH           AR   TRAINED SPOTTER

            TREES DOWN IN MAYNARD.

&&

CCD
Local storm report, Dec 27, 4:36 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
436 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     MAYNARD                 36.42N 90.90W
12/27/2008                   RANDOLPH           AR   TRAINED SPOTTER

            TREES DOWN IN MAYNARD.

0410 PM     TSTM WND GST     5 NW WALCOTT            36.08N 90.73W
12/27/2008  E60.00 MPH       GREENE             AR   TRAINED SPOTTER

&&

JAB
Local storm report, Dec 27, 4:54 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
454 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     NON-TSTM WND DMG OLIVE BRANCH            34.95N 89.83W
12/27/2008                   DESOTO             MS   EMERGENCY MNGR

            WIND GUSTS TO NEAR 45 MPH HAVE CAUSED POWER OUTAGES
            ACROSS DE SOTO COUNTY.

0408 PM     TSTM WND DMG     MAYNARD                 36.42N 90.90W
12/27/2008                   RANDOLPH           AR   TRAINED SPOTTER

            TREES DOWN IN MAYNARD.

0410 PM     TSTM WND GST     5 NW WALCOTT            36.08N 90.73W
12/27/2008  E60.00 MPH       GREENE             AR   TRAINED SPOTTER

0435 PM     TSTM WND GST     PEACH ORCHARD           36.28N 90.66W
12/27/2008  E60.00 MPH       CLAY               AR   TRAINED SPOTTER

&&

CCD
Special weather statement, Dec 27, 5:00 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
500 PM CST SAT DEC 27 2008

ARZ035-036-048-049-MSZ007-272330-
CROSS AR-LEE AR-ST. FRANCIS AR-CRITTENDEN AR-TUNICA MS-
500 PM CST SAT DEC 27 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  WESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTHERN CROSS COUNTY IN EASTERN ARKANSAS...
  LEE COUNTY IN EASTERN ARKANSAS...
  ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 6 MILES EAST OF FAIR OAKS TO 17 MILES SOUTH OF GARRET
GROVE AT 500 PM CST...MOVING EAST AT 50 MPH.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRITTENDEN...CROSS...LEE...ST. FRANCIS AND TUNICA
COUNTIES...INCLUDING LOCATIONS NEAR EARLE...FORREST CITY...HUGHES...
MADISON...MARIANNA...PALESTINE...PARKIN...VILLAGE CREEK STATE PARK
AND WYNNE...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 530 PM CST. THIS SIGNIFICANT WEATHER
ALERT ALSO INCLUDES MIDWAY LAKE...TUNICA LAKE AND WAPANOCCA LAKE.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Local storm report, Dec 27, 5:14 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
514 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     NON-TSTM WND DMG OLIVE BRANCH            34.95N 89.83W
12/27/2008                   DESOTO             MS   EMERGENCY MNGR

            WIND GUSTS TO NEAR 45 MPH HAVE CAUSED POWER OUTAGES
            ACROSS DE SOTO COUNTY.

0408 PM     TSTM WND DMG     MAYNARD                 36.42N 90.90W
12/27/2008                   RANDOLPH           AR   TRAINED SPOTTER

            TREES DOWN IN MAYNARD.

0410 PM     TSTM WND GST     5 NW WALCOTT            36.08N 90.73W
12/27/2008  E60.00 MPH       GREENE             AR   TRAINED SPOTTER

0435 PM     TSTM WND GST     PEACH ORCHARD           36.28N 90.66W
12/27/2008  E60.00 MPH       CLAY               AR   TRAINED SPOTTER

0455 PM     TSTM WND GST     RECTOR                  36.26N 90.29W
12/27/2008  E60.00 MPH       CLAY               AR   LAW ENFORCEMENT

0505 PM     TSTM WND DMG     PIGGOTT                 36.38N 90.20W
12/27/2008                   CLAY               AR   LAW ENFORCEMENT

            TREES DOWN AND POWER OUTAGES IN PIGGOTT.

&&

CCD

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 2:54 AM CSTWind AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more17 hr
Dec 27, 5:54 PM CSTSevere Thunderstorm WarningMEGDeSoto36 min
Dec 27, 4:02 PM CSTSevere Thunderstorm WarningMEGCraighead, Cross, Greene, Lawrence, Poinsett43 min
Dec 27, 4:18 PM CSTSevere Thunderstorm WarningMEGClay, Greene, Randolph42 min
Dec 27, 4:46 PM CSTSevere Thunderstorm WarningMEGCraighead, Mississippi44 min
Dec 27, 4:49 PM CSTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Mississippi, Poinsett41 min
Dec 27, 5:01 PM CSTSevere Thunderstorm WarningMEGClay, Greene14 min
Dec 27, 5:20 PM CSTSevere Thunderstorm WarningMEGCrittenden, Cross, Lee, St. Francis40 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.